Case study – Psychosis
|Psychosi occur when there is an imbalance of dopamine and acetylcholine. When there is excess in dopamine.||1. Explain the pathophysiology of psychosis|
|-Alex has false belief that he was the Messiah. He became violent and was pushing the support worker. Support needed Medication, Counseling, advocay, social network||2. What are the key concerns and support needed regarding Alex?|
|a. When he mentioned that he is the messiah, which is his own beliefs as a sign of having delusion of grandeur.|
b. While using the computer when he mentioned that he needs to have in contact with his followers he has a sensation that he was being touched by his followers (tactile hallucination). While in the computer he may have seen his followers (visual hallucination).
|3. What would make you suspect the Alex was experiencing psychotic episode?|
|a. He knows that he has done wrong.|
b. He communicates well
c. He is open and honest to his feelings
d. Computer literate
|4. What strengths can you identify from Alex’s story?|
|a. Violent act during psychotic episode|
b. AWOL – absence without leave
c. Agitated reaction
d. Use of computer
|5. What challenges might there be to staff in supporting him?|
|a. Develop a professional relationship that builds trust|
b. Form a therapuetic communication – use respectful / appropriate language
c. Stay calm/ listen to support him.
d. Maintain a positive, strengths based attitude
e. Follow the LEAP principles
f. Use WRAP planning (Wellness, Recovery, Assessment, Planning)
|6. How will you include the recovery principles in your practice when working with Alex?|
b. Review of his medication
c. Identify what triggers his delusion like for example stress, or if it is the side effect of the medication.
d. Engage with Alex
e. Work with the his goals
f. Monitor mental state and risk status
g. Monitor effects and side effects of mediation
|7. What nursing interventions might be helpful to consider when discussing care planning with Alex?|
|a. When he realised that he has done something wrong, it could be a positive indication that he is willing to work with the nurse towards his recovery. This strength could be helpful to start WRAP.|
b. Because he is intelligent with computers, this could be used for his planning, to read information about his illness, medication.
c. Because he is a good communicator and shows leadership, this could be an advantage for nursing education. Example assigning him to educate his peers about schizophrenia.
|8. How might the information regarding Alex’s strengths be used when planning care for Alex?|
|Risperidone & Olanzapine 20mg – Atypical antipsychotic medicine.||After a week, Alex medication was changed from Risperidone 4mg daily to Olanzapine 20mg daily.|
1. What classifications does these medications fall into?
|Atypical antipsychotic medicines. Blocks the dopamine 2 and serotonin 5HT receptors preventing the dopamine and serotonin neurotransmitsers to activate in the post synaptic nueron. Blocking the serotonin relieves negative symptoms and blocking the D2 relieves positive symptoms.||2. Explain the pharmacodynamics of these medications.|
|Constipation, akathisia, parkinsonism, dizziness, fatigue||3. What are the most common side effects and the adverse effects this group of medication?|
|a. Recommend high fibre diet|
b. Increase fluid intake
c. Encourage regular exercise
d. If above will not work then document and ask doctor to prescribe laxative. Nurse will not give laxative to patient not unless prescribed by physician
|4. Alex complains of being constipated on his medication. What nursing interventions could you suggest to relieve his constipation?|